The Annals of Statistics

Optimal designs for estimating individual coefficients in Fourier regression models

Holger Dette and Viatcheslav B. Melas

Full-text: Open access


In the common trigonometric regression model, we investigate the optimal design problem for the estimation of the individual coefficients, where the explanatory variable varies in the interval $[-a,a]$, $0 <a \le \pi$. It is demonstrated that the structure of the optimal design depends sensitively on the size of the design space. For many important cases, optimal designs can be found explicitly, where the complexity of the solution depends on the value of the parameter a and the order of the term, for which the corresponding coefficient has to be estimated. The main tool of our approach is the reduction of the problem for the trigonometric regression model to a design problem for a polynomial regression. In particular, we determine the optimal designs for estimating the parameters corresponding to the cosine terms explicitly, if the design space is sufficiently small, and prove that under this condition all optimal designs for estimating the parameters corresponding to the sine terms are supported at the same points.

Article information

Ann. Statist., Volume 31, Number 5 (2003), 1669-1692.

First available in Project Euclid: 9 October 2003

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 62K05: Optimal designs

Trigonometric regression $c$-optimality optimal design for estimating individual coefficients Chebyshev approximation problem implicit function theorem


Dette, Holger; Melas, Viatcheslav B. Optimal designs for estimating individual coefficients in Fourier regression models. Ann. Statist. 31 (2003), no. 5, 1669--1692. doi:10.1214/aos/1065705122.

Export citation


  • Currie, A. J., Ganeshanandam, S., Noiton, D. A., Garrick, D., Shelbourne, C. J. A. and Oraguzie, N. (2000). Quantitative evaluation of apple (Malus $\times$ domestica Borkh.) fruit shape by principle component analysis of Fourier descriptors. Euphytica 111 219--227.
  • Dette, H. (1997). Designing experiments with respect to ``standardized'' optimality criteria. J. Roy. Statist. Soc. Ser. B 59 97--110.
  • Dette, H. and Haller, G. (1998). Optimal designs for the identification of the order of a Fourier regression. Ann. Statist. 26 1496--1521.
  • Dette, H. and Melas, V. B. (2001). Optimal designs for estimating individual coefficients in Fourier regression models. Preprint, Ruhr-Univ. Bochum. Available at
  • Dette, H. and Melas, V. B. (2002). $E$-optimal designs in Fourier regression models on a partial circle. Math. Methods Statist. 11 259--296.
  • Dette, H., Melas, V. B. and Pepelyshev, A. (2000). Optimal designs for estimating individual coefficients---a functional approach. Preprint, Ruhr-Univ. Bochum. Available at
  • Dette, H., Melas, V. B. and Pepelyshev, A. (2002). $D$-optimal designs for trigonometric regression models on a partial circle. Ann. Inst. Statist. Math. 54 945--959.
  • Fedorov, V. V. (1972). Theory of Optimal Experiments. Academic Press, New York.
  • Graybill, F. A. (1976). Theory and Application of the Linear Model. Wadsworth, Belmont, CA.
  • Gunning, R. C. and Rossi, H. (1965). Analytical Functions of Several Complex Variables. Prentice-Hall, New York.
  • Hill, P. D. H. (1978). A note on the equivalence of $D$-optimal design measures for three rival linear models. Biometrika 65 666--667.
  • Imhof, L. and Studden, W. J. (2001). $E$-optimal designs for rational models. Ann. Statist. 29 763--783.
  • Karlin, S. and Studden, W. J. (1966). Tchebycheff Systems: With Applications in Analysis and Statistics. Interscience, New York.
  • Kiefer, J. C. (1974). General equivalence theory for optimum designs (approximate theory). Ann. Statist. 2 849--879.
  • Kiefer, J. C. and Wolfowitz, J. (1959). Optimum designs in regression problems. Ann. Math. Statist. 30 271--294.
  • Kitsos, C. P., Titterington, D. M. and Torsney, B. (1988). An optimal design problem in rhythmometry. Biometrics 44 657--671.
  • Lau, T.-S. and Studden, W. J. (1985). Optimal designs for trigonometric and polynomial regression using canonical moments. Ann. Statist. 13 383--394.
  • Lestrel, P. E., ed. (1997). Fourier Descriptors and Their Applications in Biology. Cambridge Univ. Press.
  • Mardia, K. (1972). Statistics of Directional Data. Academic Press, New York.
  • McCool, J. I. (1979). Systematic and random errors in least squares estimation for circular contours. Precision Engineering 1 215--220.
  • Melas, V. B. (1978). Optimal designs for exponential regression. Math. Operationsforsch. Statist. Ser. Statist. 9 45--59.
  • Melas, V. B. (2000). Analytical theory of $E$-optimal designs for polynomial regression. In Advances in Stochastic Simulation Methods (N. Balakrishnan, V. B. Melas and S. Ermakov, eds.) 85--115. Birkhäuser, Boston.
  • Pólya, G. and Szegö, G. (1971). Aufgaben und Lehrsätze aus der Analysis, 4th ed. 1. Springer, New York.
  • Pukelsheim, F. (1993). Optimal Design of Experiments. Wiley, New York.
  • Pukelsheim, F. and Studden, W. J. (1993). $E$-optimal design for polynomial regression. Ann. Statist. 21 402--415.
  • Pukelsheim, F. and Torsney, B. (1991). Optimal weights for experimental designs on linearly independent support points. Ann. Statist. 19 1614--1625.
  • Riccomagno, E., Schwabe, R. and Wynn, H. P. (1997). Lattice-based $D$-optimum design for Fourier regression. Ann. Statist. 25 2313--2327.
  • Rivlin, T. J. (1974). The Chebyshev Polynomials. Wiley, New York.
  • Sahm, M. (2000). Optimal designs for individual coefficients in polynomial regression. Ph.D. dissertation, Dept. Mathematics, Ruhr-Universität Bochum.
  • Silvey, S. D. (1980). Optimal Design. Chapman and Hall, London.
  • Spruill, M. G. (1990). Good designs for testing the degree of a polynomial mean. Sankhyā Ser. B 52 67--74.
  • Studden, W. J. (1968). Optimal designs on Tchebycheff points. Ann. Math. Statist. 39 1435--1447.
  • Studden, W. J. (1980). $D_s$-optimal designs for polynomial regression using continued fractions. Ann. Statist. 8 1132--1141.
  • Szegö, G. (1959). Orthogonal Polynomials. Amer. Math. Soc., New York.
  • Weber, W. E. and Liebig, H. P. (1981). Fitting response functions to observed data. Elektronische Datenverarbeitung in Medizin und Biologie 12 88--92.
  • Wu, H. (2002). Optimal designs for first-order trigonometric regression on a partial circle. Statist. Sinica 12 917--930.
  • Younker, J. L. and Ehrlich, R. (1977). Fourier biometrics: Harmonic amplitudes as multivariate shape descriptors. Syst. Zool. 26 336--342.